Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 131, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2001, 2:29 PM MDT for Pueblo County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 31, 2001, 2:29 PM MDT (20:29 UTC)
- Expired
- Aug 31, 2001, 3:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724 WUUS55 KPUB 312031 SVRPUB COC101-312130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 229 PM MDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 330 PM MDT * AT 229 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BLENDE...OR ABOUT 11 MILES SOUTH OF PUEBLO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... INTERSTATE 25 BETWEEN RYE AND PUEBLO. PUEBLO NEAR 245 PM. THIS CONTINUES THE SEVERE THUNDERSTORM WARNING WHICH WAS PREVIOUSLY IN EFFECT FOR PUEBLO COUNTY. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3812 10482 3801 10464 3833 10427 3848 10451
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:21 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 31, 1:21 PM MDT, 1 hour 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 121 PM MDT FRI AUG 31 2001 SEVERE WEATHER AND HEAVY RAIN ARE THE SHORT TERM CONCERNS WITH POPS AND TEMPS THE CONCERNS THEREAFTER. HEAVY RAIN WITH VERY SLOW MOVING STORMS WILL CONTINUE TO BE A PROBLEM THIS EVENING. STORMS IN THE COLORADO SPRINGS AREA PRODUCED 1 INCH HAIL FROM LOW CORE LOW VIL STORMS. MOISTURE OVER THE AREA THIS EVENING ALONG WITH A WEAK UPPER LEVEL WAVE OVER COLORADO WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA DURING THE EVENING HOURS. AS THE HEATING ENDS THIS EVENING THE SHOWERS AND STORMS WILL DIMINISH...WITH MAYBE A FEW CONTINUING UNTIL LATE NIGHT ON THE EASTERN PLAINS. IT LOOKS LIKE THE LOW LEVEL MOISTURE WILL NOT BE AS ABUNDANT OVERNIGHT SO WILL NOT WORRY ABOUT FOG AND STRATUS. OVERNIGHT LOWS SHOULD BE SEASONAL. ON SATURDAY THERE WILL STILL BE AN UPPER TROUGH OVER CO WITH THE BEST LIFT EXPECTED OVER NORTHERN PORTIONS OF CO. THE MOISTURE DOES NOT LOOK AS ABUNDANT ON SATURDAY AS IT DOES TODAY AND SLIGHT CHANCE POPS STILL LOOK GOOD. TEMPS FOR SATURDAY LOOK TO BE A LITTLE WARMER AND FWC NUMBERS LOOK OK. SATURDAY NIGHT THE AVN HAS A STRONG VORT CENTER DROPPING SOUTH THROUGH EASTERN CO...WHILE THE ETA KEEPS THE VORT CENTER FARTHER NORTH AND EAST. IF THE AVN IS CORRECT IT COULD MEAN A BETTER CHANCE THAN WHAT THE CURRENT FORECAST HAS...FOR SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT OVER THE EASTERN PLAINS. GIVEN THE MODEL DIFFERENCES RESULTING IN SOME UNCERTAINTY... WILL LEAVE THE POPS AS THEY ARE...BUT WILL REMOVE THE EVENING WORDING. ON SUNDAY AND SUNDAY NIGHT THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA WITH AN UPPER RIDGE BUILDING OVER CO. MODELS STILL SHOW SOME WEAK SHORTWAVES MOVING THROUGH THE AREA IN THE NW FLOW ALOFT. ENOUGH MOISTURE WILL REMAIN OVER THE FORECAST AREA TO KEEP IN SLIGHT CHANCE WORDING FOR THE AFTERNOON AND EVENING HOURS. LITTLE CHANGE IN TEMPERATURES IS EXPECTED. EXTENDED (MON-FRI): MONDAY AND TUESDAY THE UPPER RIDGE REMAINS OVER THE AREA WITH THE AVN SHOWING MULTIPLE WEAK SHORTWAVES MOVING THROUGH THE FLOW...BUT MOISTURE LOOKS RELATIVELY LIMITED. WILL CONTINUE WITH SLIGHT CHANCE POPS. TEMPS DURING THESE DAYS SHOW ONLY A LITTLE WARMING OVER SUNDAY. THE LATEST MRF RUN HAS UPPER TROUGH IN PACIFIC NORTHWEST CUTTING OFF AND MOVING INTO NV ON WEDNESDAY... AND STALLING OUT THERE THROUGH FRIDAY. UKMET AND ECMWF ALL DIFFER ON TROUGH LOCATION AT 12Z WED...WITH MRF THE STRONGEST AND FURTHEST EAST. THIS IS A BIG CHANGE FROM PREVIOUS MRF RUN WHICH TOOK THE TROUGH AS AN OPEN WAVE THROUGH THE NRN US. THIS WOULD GIVE THE FORECAST AREA SOUTHWEST FLOW WED-FRI WITH AN INCREASE IN MOISTURE SHOWN FOR THURSDAY AND FRIDAY. THE SIGNIFICANT CHANGE MEAN MORE UNCERTAINTY IN THE EXTENDED...THUS FOR NOW WILL NOT MAKE CHANGES AND LET MID SHIFT LOOK AT THE NEXT RUN OF THE MRF. .PUB...NONE.
In the hours before
Special weather statement, Aug 31, 11:40 AM MDT, 2 hours 49 minutes before
COZ058>081-311900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT FRI AUG 31 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS THE SOUTHEAST PLAINS FOR ONE OR TWO SEVERE STORMS... AN UPPER LEVEL DISTURBANCE WILL CONTINUE MOVING SLOWLY ACROSS COLORADO TODAY. MEANWHILE...THERE IS ABUNDANT LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS. THE UPPER DISTURBANCE AND THE MOISTURE...COMBINED WITH THE DAYTIME HEATING...WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS AND LOWER ELEVATIONS. THERE IS THE CHANCE THAT ONE OR TWO OF THE STORMS WILL BECOME SEVERE OVER THE SOUTHEAST PLAINS... WITH DAMAGING WIND GUSTS OR HAIL NEAR 1 INCH IN DIAMETER.
Local storm report, Aug 31, 1:20 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT FRI AUG 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 2W COLORADO SPRINGS CO 0.75 INCH HAIL
08/31/01 EL PASO
1242 PM 3W COLORADO SPRINGS CO 1.25 INCH HAIL
08/31/01 EL PASO
0102 PM 2W COLORADO SPRINGS CO 0.75 INCH HAIL
08/31/01 EL PASO
0105 PM 4N COLORADO SPRINGS CO 0.75 INCH HAIL
08/31/01 EL PASO
0124 PM COLORADO SPRINGS CO 1.00 INCH HAIL
08/31/01 EL PASO
0135 PM 3E COLORADO SPRINGS CO 0.75 INCH HAIL
08/31/01 EL PASOThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Aug 31, 1:27 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Aug 31, 2:01 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Aug 31, 4:20 PM MDT | Flash Flood Warning | PUB | El Paso | 115 min |
| Aug 31, 4:48 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.